Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 70, NWS San Angelo, TX

April 28, 2021Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 28, 2021, 8:22 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2021, 8:22 PM CDT (01:22 UTC)
Expired
Apr 28, 2021, 9:15 PM CDT
In force
53 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:31 PM CDTTSTM WND DMG10 Wnw Throckmorton, TXDAMAGING THUNDERSTORM WINDS TORE SOME OF THE METAL OFF OF ABOUT 6 HOMES, FLIPPED AN RV ON ITS SIDE, AND DAMAGED A SMALLER OUTBUILDING. IT DAMAGED AN OLDER BARN, CAUSING IT TO LEAN OVER. AN AWNING ON A HOME WAS DAMAGED. THE WIND DRIVEN HAIL ALSO BROKE SEVERAL W
Apr 28, 8:31 PM CDTHAIL 1.7510 Wnw Throckmorton, TXCORRECTS PREVIOUS HAIL REPORT FROM 9 W THROCKMORTON. CORRECTS PREVIOUS HAIL REPORT FROM 9 W THROCKMORTON. WIND DRIVEN GOLFBALL SIZED HAIL DAMAGED ABOUT 5-6 HOMES, BREAKING WINDOWS ON THE NORTH AND WEST SIDE OF THEIR HOMES. SOME OF THE HOMES HAD ROOF AND WATER
Apr 28, 8:37 PM CDTHAIL 1.759 W Throckmorton, TXBROKEN WINDSHIELD. HAIL SIZE UNKNOWN.
Apr 28, 8:37 PM CDTHAIL 1.759 W Throckmorton, TXCORRECTS PREVIOUS HAIL REPORT FROM 9 W THROCKMORTON. BROKEN WINDSHIELD. HAIL WAS AT LEAST GOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KSJT 290122
SVRSJT
TXC207-447-290215-
/O.NEW.KSJT.SV.W.0070.210429T0122Z-210429T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
822 PM CDT Wed Apr 28 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Haskell County in west central Texas...
  Throckmorton County in west central Texas...

* Until 915 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located near Irby, or 14
  miles east of Haskell, moving east at 40 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Throckmorton around 840 PM CDT.
  Elbert around 900 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9895 3311 9973 3340 9963 3340 9895
TIME...MOT...LOC 0121Z 273DEG 44KT 3323 9950 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

KB
2 follow-up statements
742 
WWUS54 KSJT 290139
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
839 PM CDT Wed Apr 28 2021

TXC207-290148-
/O.CAN.KSJT.SV.W.0070.000000T0000Z-210429T0215Z/
Haskell TX-
839 PM CDT Wed Apr 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HASKELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3296 9895 3306 9947 3340 9947 3340 9895
TIME...MOT...LOC 0138Z 272DEG 37KT 3322 9930 

$$

TXC447-290215-
/O.CON.KSJT.SV.W.0070.000000T0000Z-210429T0215Z/
Throckmorton TX-
839 PM CDT Wed Apr 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR THROCKMORTON COUNTY...

At 838 PM CDT, a severe thunderstorm was located 7 miles northwest of
Throckmorton, moving east at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Throckmorton around 845 PM CDT.
  Elbert around 905 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9895 3306 9947 3340 9947 3340 9895
TIME...MOT...LOC 0138Z 272DEG 37KT 3322 9930 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

KB
795 
WWUS54 KSJT 290154
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
854 PM CDT Wed Apr 28 2021

TXC447-290215-
/O.CON.KSJT.SV.W.0070.000000T0000Z-210429T0215Z/
Throckmorton TX-
854 PM CDT Wed Apr 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR THROCKMORTON COUNTY...

At 854 PM CDT, a severe thunderstorm was located near Throckmorton,
moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Elbert around 905 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9895 3305 9940 3340 9933 3340 9895
TIME...MOT...LOC 0154Z 274DEG 36KT 3321 9911 

HAIL...1.25IN
WIND...60MPH
 
$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:13 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 28, 7:13 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
713 PM CDT Wed Apr 28 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 227 PM CDT Wed Apr 28 2021

For the severe weather situation this afternoon, please see the
MESOSCALE UPDATE section above.

This evening, storms will likely be ongoing across much of the
region while a cold front moves through the I-10 corridor. The
surface air behind the front is not all that cool, so it will
still be decently unstable, with ML CAPEs of 1500-2500 J/KG. This,
in addition to effective shear of 50-70 KT, will lead to a
continued chance for severe storms through mid to late evening
across the areas included in SPC's Slight and Enhances severe
storm risk areas (roughly east of an Ozona to Albany line). Large
to very large hail, damaging winds and isolated tornadoes will be
possible. After midnight, the atmosphere becomes stable, and so
although showers and some storms possibly become more widespread,
the severe storm threat should end by midnight.

Thursday, the cut-off upper low will slowly be moving east over
the El Paso TX region, continuing to bring moisture up from the
south, resulting in continued chances for showers and storms
(non-severe). The cloud cover and cool northerly surface winds
will result in cooler highs in the upper 60s to low 70s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 1252 PM CDT Wed Apr 28 2021

Thursday evening, an upper level low will be centered near the
Davis Mountains of West Texas. This low is then forecast to dive
south, toward the Big Bend region/northern Mexico on Friday,
before ejecting northeast late Saturday into Sunday. The position
of this low to our southwest will keep rain chances in the
forecast through the beginning of the weekend. Although widespread
heavy rainfall is not anticipated, showers and thunderstorms will
be possible Friday into Sunday morning. An increasing chance of
showers and thunderstorms is possible on Saturday and Saturday
night, as the upper level low tracks across the region.

The increased cloud cover and possible rain chances will help to
keep temperatures below normal through Saturday. Expect high
temperatures in the 70s, with overnight lows in the 50s. A warm up
will then ensue Sunday and Monday. Highs on Sunday will be in the
low to mid 80s, while highs on Monday approach the lower 90s.

&&

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Wed Apr 28 2021

Scattered showers and thunderstorms are affecting the area. Most
sites are currently VFR, but additional thunderstorm activity is
expected to develop between now and 06Z, bringing conditions down
into MVFR at times between 00Z and 06Z. Following the
thunderstorm activity, expect ceilings to drop into the IFR/MVFR
range through mid Thursday morning. As an upper level low to our
west continue to slowly approach, isolated to scattered showers
may affect much of the area through the afternoon hours, so have
kept a mention of VCSH going for most of the day. MVFR ceilings
will also persist into the mid afternoon hours as well. Should
start to finally see some improvement after 21Z at most sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  67  54  72 /  70  40  40  20
San Angelo 	 59  71  54  74 /  50  30  40  20
Junction 	 60  74  55  74 /  80  20  20  30
Brownwood 	 60  71  55  72 /  80  50  40  20
Sweetwater 	 57  66  53  71 /  50  50  40  20
Ozona      	 59  72  54  74 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SJH
LONG TERM....Daniels
AVIATION...20
Hazardous weather outlook, Apr 28, 2:33 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Wed Apr 28 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A slight to enhanced risk of severe thunderstorms will continue
across West Central Texas today and tonight, mainly east of an
Ozona to Albany line. Large to very large hail, damaging winds, a
few tornadoes and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 28, 2:52 PM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
252 PM CDT Wed Apr 28 2021

TXZ066-127-139-282030-
Runnels TX-Coleman TX-Taylor TX-
252 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLEMAN...
SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES UNTIL 330 PM
CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winters, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bradshaw around 310 PM CDT.
  Crews around 315 PM CDT.
  Lawn around 330 PM CDT.

Other locations impacted by this storm include Goldsboro, Drasco,
Lake Winters Lake and Pumphrey.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

LAT...LON 3187 10002 3203 10010 3219 9972 3193 9959
TIME...MOT...LOC 1951Z 248DEG 20KT 3198 9998
Local storm report, Apr 28, 2:59 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             BRONTE                  31.89N 100.30W
04/28/2021  E1.25 INCH       COKE               TX   FIRE DEPT/RESCUE

&&
Local storm report, Apr 28, 3:59 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 E NOVICE              31.99N 99.59W
04/28/2021  M1.75 INCH       COLEMAN            TX   PUBLIC

            HAILSTONES WERE JUST UNDER 2 INCHES.

&&

SN
Special weather statement, Apr 28, 4:24 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
424 PM CDT Wed Apr 28 2021

TXZ128-140-282200-
Callahan TX-Brown TX-
424 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAHAN AND
NORTHWESTERN BROWN COUNTIES UNTIL 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burkett, or 18 miles northeast of Coleman, moving east at 30 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Cross Plains and Cross Cut around 435 PM CDT.
  May around 455 PM CDT.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

LAT...LON 3196 9920 3208 9920 3208 9923 3210 9923
      3214 9912 3208 9911 3208 9893 3197 9885
TIME...MOT...LOC 2124Z 259DEG 26KT 3202 9922

SJH
Special weather statement, Apr 28, 6:10 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
610 PM CDT Wed Apr 28 2021

TXZ140-290000-
Brown TX-
610 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 700 PM
CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Brownwood, or 9 miles northwest of Brownwood, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lake Brownwood State Park and Byrds around 620 PM CDT.
  Early around 630 PM CDT.
  Blanket around 645 PM CDT.

Other locations impacted by this storm include Owens and Thrifty.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

LAT...LON 3170 9916 3188 9920 3197 9885 3175 9870
TIME...MOT...LOC 2309Z 257DEG 28KT 3181 9909
Special weather statement, Apr 28, 7:34 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
734 PM CDT Wed Apr 28 2021

TXZ071-072-076-077-290115-
Irion TX-Schleicher TX-Tom Green TX-Crockett TX-
734 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER...SOUTH
CENTRAL TOM GREEN...EASTERN CROCKETT AND SOUTHEASTERN IRION COUNTIES
UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Eldorado, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Christoval around 815 PM CDT.

Other locations impacted by this storm include Us-
190 Near The Crockett-
Sutton County Line, The Intersection Of Ranch Road 1828 And Ranch
Road 915 and The Intersection Of Us-190 And Ranch Road 1828.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3077 10097 3094 10114 3137 10052 3105 10026
TIME...MOT...LOC 0033Z 240DEG 29KT 3096 10084

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:34 PM CDTSpecial Weather StatementSJTSchleicher41 min
Apr 28, 7:35 PM CDTSevere Thunderstorm WarningSJTHaskell55 min
Apr 28, 9:03 PM CDTSpecial Weather StatementSJTConcho42 min
Apr 28, 9:12 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch48 min
Apr 28, 9:17 PM CDTSpecial Weather StatementSJTColeman43 min
Apr 28, 9:34 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman56 min
Apr 28, 9:43 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba45 min
Apr 29, 12:03 AM CDTSpecial Weather StatementSJTMcCulloch42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.